Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 419, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Nov 23, 2004, 9:19 AM CST for 5 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2004, 9:19 AM CST (15:19 UTC)
- Expired
- Nov 23, 2004, 1:15 PM CST
- In force
- 4 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
Counties Blanco County, TX, Burnet County, TX, Hays County, TX, Travis County, TX, Williamson County, TX
The radar
The Austin/San Antonio radar (KEWX), 76 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 3.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEWX 231520 FFWEWX TXC031-053-209-453-491-231915- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 919 AM CST TUE NOV 23 2004 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES... BURNET WILLIAMSON TRAVIS BLANCO HAYS * UNTIL 115 PM CST * AT 918 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN DEVELOPING OVER THE AREA. HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND DONT DROWN. LAT...LON 3018 9844 2991 9799 3071 9747 3093 9813 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 3:25 AM CST, 5 hours 54 minutes earlier.
Area forecast discussion, Nov 23, 3:25 AM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 325 AM CST TUE NOV 23 2004 .DISCUSSION... WE ARE NOW HEADING INTO THE LAST PART OF THIS PROLONGED RAIN AND SEVERE EL NINO EVENT WITH ACTIVITY DEVELOPING IN TWO AREAS. STORMS OVER CENTRAL SECTIONS ARE A RESULT OF LOW LEVEL ISENTROPIC LIFT WHILE ACTIVITY IN SW TX HAS FORMED IN ADVANCE OF AN UPPER LOW APPROACHING FROM WRN NM. GFS WILL BE MODEL OF CHOICE TODAY...THOUGH THE TRACK OF THE LOW IS NE AND A BIT FASTER THAN GFS. EXPECTING STORMS IN CENTRAL SECTIONS TO CONTINUE THROUGH MORNING AS COLD FRONT MOVES ACROSS SWRN TX. FRONT WILL ARRIVE IN SC TX BY EARLY AFTN AND CROSS BY EARLY EVENING. HAVE EXTENDED FF WATCH FOR ERN HALF OF AREA TO 6 PM AS THE SLIGHT TURN OF THIS UPPER LOW TO THE NE WILL DELAY ARRIVAL OF COLD FRONT A FEW HOURS. STORMS ALONG AND IN ADVANCE OF FRONT THIS AFTN WILL TAKE ADVANTAGE OF PWAT VALUES 1.2 WEST TO 1.6 EAST...POSITION UNDER LEFT FRONT OF STRONG H2 JET...AND CAPES FROM 2500 TO 3000 TO PRODUCE BOTH HEAVY RAIN AND SEVERE THREAT. FORECAST SOUNDINGS INDICATE ENOUGHG TURNING IN LOW LEVELS AND SPEED SHEAR ALOFT TO BUILD SUPERCELLS. WILL MENTION HEAVY RAIN THROUGH THE DAY AND SEVERE THIS AFTN. ISOLATED TORNADOES ARE POSSIBLE THIS AFTN. STORMS SHOULD EXIT SERN COUNTIES BY EARLY EVENING AS DRIER...COOLER AIR ENTERS FROM NW. COLDER AIR ARRIVES LATE TONITE AND TOMORROW MORNING. THIS WILL BE A BIG CHANGE IN AIRMASS...WITH LOWS ON THU AND FRI MORNING IN THE 30S AND 40S. EXTENDED FORECAST INDICATES RAIN-FREE CONDITIONS THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 72 50 62 36 / 80 10 0 0 AUSTIN BERGSTROM INTL AIRPORT 72 48 62 35 / 80 10 0 0 DEL RIO INTL AIRPORT 74 48 65 37 / 50 0 0 0 SAN ANTONIO INTL AIRPORT 75 48 62 37 / 80 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVY ALONG/EAST OF IH35 THRU 8 AM. FFA ERN HILL COUNTRY AND ALONG/EAST OF IH35 THRU 6 PM. && 09/04
Hazardous weather outlook, Nov 23, 6:00 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 600 AM CST TUE NOV 23 2004 TXZ171>173-183>194-202>209-217>225-228-241200- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 600 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 6 PM THIS EVENING ALONG AND EAST OF A MOUNTAIN HOME TO PEARSALL LINE. THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE NORTH OF A WARM FRONT THAT WILL MOVE NORTH ACROSS SOUTH CENTRAL TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE. THIS AFTERNOON AND EVENING...A SQUALL LINE WITH SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE OR COLD FRONT THAT WILL MOVE ACROSS SOUTH CENTRAL TEXAS AHEAD OF AN UPPER LEVEL DISTURBANCE THAT WILL MOVE ACROSS NORTHWESTERN TEXAS. HEAVY RAINFALL AND SEVERE STORMS CAN BE EXPECTED. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.
In the hours before
Local storm report, Nov 23, 9:09 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
909 AM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0848 AM HAIL AUSTIN 30.31N 97.75W
11/23/2004 0.75 INCH TRAVIS TX BROADCAST MEDIA
DIME SIZE HAIL COVERING THE GROUND IN SOUTHWEST AUSTIN.
&&
DCThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 8:39 PM CST | Flash Flood Warning | EWX | Lavaca | 3 hr |
| Nov 23, 8:51 AM CST | Severe Thunderstorm Warning | EWX | Travis | 54 min |
| Nov 23, 9:33 AM CST | Flash Flood Warning | EWX | Bexar, Comal, Kendall | 4 hr |
| Nov 23, 9:44 AM CST | Tornado Warning | EWX | Travis | 31 min |
| Nov 23, 10:01 AM CST | Severe Thunderstorm Warning | EWX | Comal | 59 min |
| Nov 23, 10:09 AM CST | Severe Thunderstorm Warning | EWX | Williamson | 66 min |
| Nov 23, 10:23 AM CST | Severe Thunderstorm Warning | EWX | Hays | 67 min |
| Nov 23, 10:38 AM CST | Tornado Warning | EWX | Williamson | 22 min |
| Nov 23, 10:59 AM CST | Tornado Warning | EWX | Williamson | 16 min |
| Nov 23, 11:20 AM CST | Severe Thunderstorm Warning | EWX | Caldwell | 55 min |
| Nov 23, 11:26 AM CST | Severe Thunderstorm Warning | EWX | Travis | 34 min |
| Nov 23, 11:41 AM CST | Severe Thunderstorm Warning | EWX | Bastrop | 64 min |
| Nov 23, 1:04 PM CST | Severe Thunderstorm Warning | EWX | Fayette | 56 min |
| Nov 23, 1:09 PM CST | Tornado Warning | EWX | Fayette | 36 min |
| Nov 23, 1:38 PM CST | Tornado Warning | EWX | Fayette | 52 min |
| Nov 23, 3:01 PM CST | Severe Thunderstorm Warning | EWX | Maverick | 74 min |
| Nov 23, 3:36 PM CST | Tornado Warning | EWX | Maverick | 24 min |
| Nov 23, 3:58 PM CST | Tornado Warning | EWX | Maverick, Zavala | 62 min |
| Nov 23, 4:23 PM CST | Severe Thunderstorm Warning | EWX | Williamson | 67 min |
| Nov 23, 4:25 PM CST | Severe Thunderstorm Warning | EWX | Gillespie | 65 min |
| Nov 23, 4:42 PM CST | Severe Thunderstorm Warning | EWX | Llano | 63 min |
| Nov 23, 4:58 PM CST | Tornado Warning | EWX | Zavala | 32 min |
| Nov 23, 5:08 PM CST | Tornado Warning | EWX | Maverick | 37 min |
| Nov 23, 5:17 PM CST | Tornado Warning | EWX | Frio | 58 min |
| Nov 23, 5:28 PM CST | Severe Thunderstorm Warning | EWX | Zavala | 62 min |
| Nov 23, 5:32 PM CST | Tornado Warning | EWX | Zavala | 58 min |
| Nov 23, 5:36 PM CST | Severe Thunderstorm Warning | EWX | Burnet | 54 min |
| Nov 23, 5:51 PM CST | Tornado Warning | EWX | Burnet | 54 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.